Skip to main content

Side Effects

Muscle Loss on GLP-1 Medications:
Causes and Solutions

Loss of lean muscle mass during GLP-1 mediated weight loss.

How common is muscle loss?

Prevalence among GLP-1 users40%

Approximately 40 out of 100 people taking GLP-1 medications report experiencing muscle loss.

What causes muscle loss

1

Caloric deficit exceeding protein synthesis threshold

2

Reduced appetite leading to insufficient protein intake

3

Lack of resistance training stimulus

Evidence-based solutions

✓

Consume 1.2–1.6g protein per kg body weight daily

✓

Resistance train 3–4 times per week

✓

Spread protein intake across 3–4 meals (30–40g each)

✓

Consider creatine monohydrate supplementation

When to talk to a provider

While muscle loss is common among GLP-1 users, you should contact your healthcare provider if you experience any of the following:

  • Symptoms are severe or worsening despite following the solutions above
  • The symptom persists for more than 2–3 weeks after a dose change
  • It significantly impacts your daily activities or quality of life
  • You notice any new or unexpected symptoms alongside muscle loss
  • You're considering stopping your medication due to the side effects

Your provider may adjust your dose, recommend specific supplements, or suggest alternative approaches. Never stop or modify your GLP-1 medication without medical guidance.

Muscle Loss Alert

Muscle Loss is linked to muscle loss on GLP-1 medications

Up to 40% of weight lost on GLP-1 drugs can be lean muscle. Muscle Loss is often a sign that your body is losing muscle, not just fat.

Check Your Risk Level

Concerned about muscle loss on GLP-1?

Take our free 2-minute quiz to assess your risk and get personalized guidance.

Take the Quiz